Alert archive / Maine / Beach Hazards Statements in 2023
Beach Hazards Statement 11, NWS Caribou, ME
NWS Caribou, ME issued this beach hazards statement at Jul 27, 2023, 2:57 PM EDT for Hancock County, Washington County, Maine. It took effect at Jul 28, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2023, 2:57 PM EDT (18:57 UTC)
- In effect from
- Jul 28, 2023, 8:00 AM EDT
- Expired
- Jul 28, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Caribou, ME
Counties Hancock County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
836 WHUS41 KCAR 271857 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 257 PM EDT Thu Jul 27 2023 MEZ029-030-280300- /O.NEW.KCAR.BH.S.0011.230728T1200Z-230729T0000Z/ Coastal Hancock-Coastal Washington- 257 PM EDT Thu Jul 27 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... * WHAT...The warm air temperatures in the 80s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the 50s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From Friday morning through Friday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
2 follow-up statements
443 WHUS41 KCAR 280713 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 313 AM EDT Fri Jul 28 2023 MEZ029-030-281515- /O.CON.KCAR.BH.S.0011.230728T1200Z-230729T0000Z/ Coastal Hancock-Coastal Washington- 313 AM EDT Fri Jul 28 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...The warm air temperatures in the 80s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the 50s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
196 WHUS41 KCAR 281732 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 132 PM EDT Fri Jul 28 2023 MEZ029-030-290000- /O.CON.KCAR.BH.S.0011.000000T0000Z-230729T0000Z/ Coastal Hancock-Coastal Washington- 132 PM EDT Fri Jul 28 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...The warm air temperatures in the 80s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the 50s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 27, 12:23 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 27, 12:23 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1223 PM EDT Thu Jul 27 2023 .SYNOPSIS... Low pressure will cross the region this afternoon through this evening. Another cold front will move through the area on Saturday, with high pressure returning on Sunday. A weak cold front will cross the area on Monday. && .NEAR TERM /THROUGH TONIGHT/... 1222PM Update...Radar scans show rain showers moving across the southern parts of the region. Some thunderstorms are approaching from the west. No major changes to the forecast for this update. Previous Discussion: North: A stationary front stalled across southern Quebec into the St. John Valley continues to provide a source for showers and isolated thunderstorms across the northern portion of our forecast area early this morning. This rainfall will act to stabilize the area for the day today, with continued rain showers expected through the day but the threat for thunder becoming more limited as the day goes on. Central Highlands through the Downeast coast: The main story will be that of an MCS propagating northeastward into our region, bringing another round of thunderstorms and heavy rainfall. The MCS is currently positioned over the eastern Great Lakes as seen on current IR satellite imagery, and will accelerate to the northeast through the day today, reaching our forecast area by this afternoon. For convective ingredients, CAPE will be marginal by the time the MCS arrives with just shy of 500 J/kg at best anticipated for the Bangor area, and decreasing north and east from there. The CAPE profile will be generally warm due to the above average temperatures this week, and the CAPE profile will sit warmer than the hail growth zone, limiting the potential for hail. Onshore flow ahead of the MCS will also act to strengthen a marine layer along the Coastal Downeast region which will further cap the thunderstorm development potential in this area. That said, NAM and HRRR are also in agreement that 0 to 6 km Bulk Shear will sit somewhere between 40 to 60 kts, which is much higher than has been seen for much of the season so far. Any storms that do develop will have enough shear to not immediately collapse as they grow. With a strong LLJ around 40 kts aloft, the greatest severe threat from any of the strongest storms will be that of gusty winds. The warm temps this week have also thickened the warm cloud layer, which is forecast to sit somewhere between 12 to 14 kft thick. PWs are also forecast to surge up to or just over 2 inches, which is around the record highest recorded evening PW for GYX this evening. With so much moisture and effective rain processes, the threat for heavy rainfall remains across the Downeast region, with over an inch of rainfall quite possible in just an hour or two as these storms move through. Tonight: All shower and storm threat will rapidly diminish tonight as the MCS exits to the east overnight and diurnal heating decreases. Low temperatures will remain above average overnight with lows in the low to mid 60s across the forecast area. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... A hot and humid day is on tap for Friday as a heat dome moves overhead. Highs will be in the mid 80s across the North and over the highlands, and the upper 80s to near 90 degrees elsewhere except at the coast. With dew point temperatures approaching 70 degrees in the Bangor and Downeast regions, could see heat index values in the lower to mid 90s away from the coast. Held off on a Heat Advisory for now as these values are expected to be just short of the criteria. Later in the day Friday, a strong cold front will approach from the northwest. Still some uncertainty on exact timing, but current guidance suggests the front will cross northern areas in the late afternoon into the early evening. This will bring the threat of thunderstorms north and west of a line from roughly Greenville to Houlton. Modeled CAPE values are not especially high and lapse rates are not impressive, but bulk shear values could approach 50 knots in spots. Thus, some stronger wind gusts are possible with any storms, and added enhanced wording from 4pm to 8pm on Friday northwest of Greenville to Houlton. Also, the Storm Prediction Center has put these areas in a Marginal Risk for severe thunderstorms. Once daytime heating is lost, thunderstorms are not expected, thus only a few showers expected further south Friday night. Low temperatures will drop into the 50s behind the front, and remain in the 60s ahead of it. Patchy fog possible late at night, especially at the coast where dew points are expected to be highest. Forecast becomes tricky on Saturday as guidance is split on how quickly the front moves south. The GFS and ECMWF both stall the front near the coast, with a wave of low pressure tracking along the boundary. This scenario would bring a period of rain to the Bangor area and Downeast Saturday into Saturday evening, with a chance of showers further north. A few thunderstorms could not be ruled out in this scenario with the front nearby. Meanwhile, the NAM and the Canadian guidance push the front far enough south to keep any wave well offshore. Capped PoPs at low-end likely for Bangor and Downeast for now, with chance further north. Regardless, any rain will depart the area by midnight Saturday night as the wave moves away and the front moves further south. Saturday will be a much cooler and less humid day, especially across the North. Highs will be in the lower to mid 70s there, with dew points in the 50s. Temperatures and dew points in the Bangor region and Downeast region will depend on the position of the front and the timing of any rain, but currently forecasting upper 70s with dew points in the 60s. Low temperatures Saturday night are forecast to range from the upper 40s in the North Woods to the upper 50s at the coast as dew points continue to fall. && .LONG TERM /SUNDAY THROUGH THURSDAY/... A period of significantly cooler and drier conditions is expected for much of the long-term period compared to recent weeks. This is due to troughing forecast to be present over the region during this time. High temperatures will generally be in the 70s, with lows in the 40s and 50s. These values are a few degrees below average for this time of year. Passing shortwaves will bring the threat of a few showers across the North for Monday through Wednesday afternoons. Otherwise, dry conditions are forecast through the middle of next week. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... NEAR TERM: Generally VFR conditions will continue through the morning, with brief MVFR/IFR possible across the north in areas of rain. Ceilings will drop to MVFR/IFR from GNR/HUL south through the coast this afternoon as showers and storms move in from the southwest. Thunderstorms most likely south of line from GNR through HUL, and these storms could contain gusty winds and heavy rain. Northern terminals will remain VFR to possibly MVFR late. LLWS will ramp up along the coast this evening, with SW LLWS 40 to 50 kts at BHB eastward. Storms and LLWS will all dissipate and exit the region to the east overnight tonight, with conditions trending towards VFR across all terminals. SHORT TERM: Friday & Friday Night..VFR through Friday evening. Tempo MVFR/IFR from GNR northward Friday afternoon and early evening with VCTS. IFR/LIFR possible late especially at the coast with patchy fog. W winds 5-15 kts, becoming NW Friday night. Saturday & Saturday Night...Mainly VFR north. MVFR/IFR possible south into Saturday evening with SHRA and a few VCTS. Winds NW 5-15 kts. Sunday-Monday..VFR. Chance of showers Monday at Northern terminals. NW winds 5-15kts. && .MARINE... NEAR TERM: In general, winds and seas will remain below SCA levels today through tonight. Fog across the eastern waters will gradually dissipate this morning ahead of a low pressure system moving through the area. This area of low pressure has the potential for generating strong storms, and though they may not form directly over our waters, stronger storms could move in from the south and west and collapse over the coastal and intracoastal waters, and any thunderstorm will have the potential for gusts to reach at least 30 kts. Storms will exit to the east tonight. SHORT TERM: Winds/seas remain below SCA through early next week. Winds will generally be below 20kt across the waters. Seas generally 2-4ft with a period of 7-9sec. Fri AM fog may reduce vsby. Sat AM fog may reduce vsby.. Rain likely Saturday. Drier conditions and improved vsby likely Saturday night and Sunday. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...AStrauser/LaFlash Short Term...Clark Long Term...Clark Aviation...AStrauser/LaFlash/Clark Marine...AStrauser/LaFlash/Clark
Hazardous weather outlook, Jul 27, 2:59 AM EDT, 11 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 259 AM EDT Thu Jul 27 2023 MEZ001>004-280700- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis- 259 AM EDT Thu Jul 27 2023 This Hazardous Weather Outlook is for Far Northern Maine and North Woods Maine. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A cold front could produce strong thunderstorms Friday afternoon into Friday evening. The main threat would be gusty winds with any storms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ011-015>017-029>032-280700- Central Penobscot-Southern Penobscot-Interior Hancock- Central Washington-Coastal Hancock-Coastal Washington- Southern Piscataquis-Northern Washington- 259 AM EDT Thu Jul 27 2023 This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine. .DAY ONE...Today and tonight. There is a marginal threat for severe thunderstorms today. Storms may produce gusty winds and locally heavy rainfall this afternoon into the early evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat indices could reach into the mid 90s on Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-280700- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 259 AM EDT Thu Jul 27 2023 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and tonight. Thunderstorms this afternoon could produce gusty winds over the waters, mainly from Schoodic Point west. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ005-006-010-280700- Northern Penobscot-Southeast Aroostook-Central Piscataquis- 259 AM EDT Thu Jul 27 2023 This Hazardous Weather Outlook is for Central Highlands Maine and Far Eastern Maine. .DAY ONE...Today and tonight. There is a marginal threat for severe thunderstorms today. Storms may produce gusty winds and locally heavy rainfall this afternoon into the early evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A cold front could produce strong thunderstorms Friday afternoon into Friday evening. The main threat would be gusty winds with any storms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:02 PM EDT | Areal Flood Advisory | CAR | Hancock, Penobscot, Washington | 2 hr |
Nearby
Beach Hazards Statements in Maine, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.